Alert archive / North Dakota / Flash Flood Watches in 2011
Flash Flood Watch 3, NWS Grand Forks, ND
NWS Grand Forks, ND issued this flash flood watch at Jul 26, 2011, 3:56 AM CDT for 6 counties in Minnesota; 9 counties in North Dakota. It took effect at Jul 26, 2011, 1:00 PM CDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jul 26, 2011, 3:56 AM CDT (08:56 UTC)
- In effect from
- Jul 26, 2011, 1:00 PM CDT
- Expired
- Jul 26, 2011, 11:27 PM CDT
- In force
- 10 hr
- Issued by
- NWS Grand Forks, ND
- Flood severity
- None
Counties Becker County, MN, Clay County, MN, Grant County, MN, Norman County, MN, Otter Tail County, MN, Wilkin County, MN, Barnes County, ND, Cass County, ND, Eddy County, ND, Griggs County, ND, Ransom County, ND, Richland County, ND, Sargent County, ND, Steele County, ND, Traill County, ND
The radar
The Fargo/Grand Forks radar (KMVX), 78 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 00:00Z, 8.9 hours before the alert went out and 239 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2164 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- -41 m²/s²
- 0-3 km storm-relative helicity
- 83 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
955 WGUS63 KFGF 260856 FFAFGF URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE GRAND FORKS ND 356 AM CDT TUE JUL 26 2011 ...HEAVY RAINFALL POSSIBLE THIS AFTERNOON AND TONIGHT... .SHOWERS AND THUNDERSTORMS WILL OVERSPREAD EASTERN NORTH DAKOTA AND WESTERN MINNESOTA THIS AFTERNOON AND CONTINUE TONIGHT. THE BIGGEST THREAT FOR HEAVY RAINFALL WILL BE LATE TUESDAY AFTERNOON AND TUESDAY NIGHT ALONG AND SOUTH OF A NEW ROCKFORD TO HILLSBORO TO PARKERS PRAIRIE LINE. STORMS MAY TRAIN...OR MOVE OVER ONE AREA FOR A PROLONGED PERIOD OF TIME. THIS WOULD RESULT IN RAINFALL AMOUNTS IN EXCESS OF 3 INCHES IN A SHORT PERIOD OF TIME...AND FLASH FLOODING MAY RESULT. WITH MANY AREAS SATURATED FROM RECENT HEAVY RAINFALL...AND RIVERS RUNNING HIGH...ADDITIONAL RIVER FLOODING IS ALSO POSSIBLE IN THE RED RIVER VALLEY. MNZ002-003-027-029>031-040-NDZ024-028>030-038-039-049-052-053- 270600- /O.NEW.KFGF.FF.A.0003.110726T1800Z-110727T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NORMAN-CLAY-WEST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL- GRANT-EDDY-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND- INCLUDING THE CITIES OF...HALSTAD...MOORHEAD...DETROIT LAKES... BRECKENRIDGE...FERGUS FALLS...NEW YORK MILLS...ELBOW LAKE... NEW ROCKFORD...COOPERSTOWN...FINLEY...MAYVILLE...VALLEY CITY... FARGO...LISBON...GWINNER...WAHPETON 356 AM CDT TUE JUL 26 2011 ...FLASH FLOOD WATCH IN EFFECT FROM 1 PM CDT THIS AFTERNOON THROUGH LATE TONIGHT... THE NATIONAL WEATHER SERVICE IN GRAND FORKS HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF MINNESOTA AND NORTH DAKOTA... INCLUDING THE FOLLOWING AREAS...IN MINNESOTA...CLAY...EAST OTTER TAIL...GRANT...NORMAN...WEST BECKER...WEST OTTER TAIL AND WILKIN. IN NORTH DAKOTA...BARNES...CASS...EDDY...GRIGGS... RANSOM...RICHLAND...SARGENT...STEELE AND TRAILL. * FROM 1 PM CDT THIS AFTERNOON THROUGH LATE TONIGHT * THUNDERSTORMS CONTAINING VERY HEAVY RAINFALL WILL MOVE INTO THE AREA THIS AFTERNOON AND CONTINUE THROUGH TONIGHT. THE HEAVIEST RAIN IS EXPECTED ALONG AND SOUTH OF A NEW ROCKFORD TO HILLSBORO TO PARKERS PRAIRIE LINE. RAINFALL AMOUNTS FROM 2 TO 3 INCHES...WITH LOCALLY HIGHER AMOUNTS ARE POSSIBLE. THIS RAIN MAY FALL IN A VERY SHORT PERIOD OF TIME...AND RAPIDLY RUNOFF INTO RIVER SYSTEMS. * WITH MANY AREAS SATURATED FROM RECENT HEAVY RAINFALL...AND RIVERS RUNNING HIGH...ADDITIONAL RIVER FLOODING IS ALSO POSSIBLE IN THE RED RIVER VALLEY AFTER THE FLASH FLOOD THREAT ENDS LATER TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ DK
2 follow-up statements
585 WGUS63 KFGF 261803 FFAFGF FLOOD WATCH NATIONAL WEATHER SERVICE GRAND FORKS ND 103 PM CDT TUE JUL 26 2011 ...HEAVY RAINFALL POSSIBLE THIS AFTERNOON AND TONIGHT... .SHOWERS AND THUNDERSTORMS WILL OVERSPREAD EASTERN NORTH DAKOTA AND WESTERN MINNESOTA THIS AFTERNOON AND CONTINUE TONIGHT. THE BIGGEST THREAT FOR HEAVY RAINFALL WILL BE LATE AFTERNOON AND OVERNIGHT ALONG AND SOUTH OF A NEW ROCKFORD TO HILLSBORO TO PARKERS PRAIRIE LINE. STORMS MAY TRAIN...OR MOVE OVER ONE AREA FOR A PROLONGED PERIOD OF TIME. THIS WOULD RESULT IN RAINFALL AMOUNTS IN EXCESS OF 3 INCHES IN A SHORT PERIOD OF TIME...AND FLASH FLOODING MAY RESULT. WITH MANY AREAS SATURATED FROM RECENT HEAVY RAINFALL...AND RIVERS RUNNING HIGH...ADDITIONAL RIVER FLOODING IS ALSO POSSIBLE IN THE RED RIVER VALLEY. MNZ002-003-027-029>031-040-NDZ024-028>030-038-039-049-052-053- 270600- /O.CON.KFGF.FF.A.0003.000000T0000Z-110727T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NORMAN-CLAY-WEST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL- GRANT-EDDY-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND- INCLUDING THE CITIES OF...HALSTAD...MOORHEAD...DETROIT LAKES... BRECKENRIDGE...FERGUS FALLS...NEW YORK MILLS...ELBOW LAKE... NEW ROCKFORD...COOPERSTOWN...FINLEY...MAYVILLE...VALLEY CITY... FARGO...LISBON...GWINNER...WAHPETON 103 PM CDT TUE JUL 26 2011 ...FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF MINNESOTA AND NORTH DAKOTA...INCLUDING THE FOLLOWING AREAS...IN MINNESOTA...CLAY...EAST OTTER TAIL... GRANT...NORMAN...WEST BECKER...WEST OTTER TAIL AND WILKIN. IN NORTH DAKOTA...BARNES...CASS...EDDY...GRIGGS...RANSOM... RICHLAND...SARGENT...STEELE AND TRAILL. * THROUGH LATE TONIGHT * THUNDERSTORMS CONTAINING VERY HEAVY RAINFALL WILL MOVE INTO THE AREA THIS AFTERNOON AND CONTINUE THROUGH TONIGHT. THE HEAVIEST RAIN IS EXPECTED ALONG AND SOUTH OF A NEW ROCKFORD TO HILLSBORO TO PARKERS PRAIRIE LINE. RAINFALL AMOUNTS FROM 2 TO 3 INCHES...WITH LOCALLY HIGHER AMOUNTS ARE POSSIBLE. THIS RAIN MAY FALL IN A VERY SHORT PERIOD OF TIME...AND RAPIDLY RUNOFF INTO RIVER SYSTEMS. * WITH MANY AREAS SATURATED FROM RECENT HEAVY RAINFALL...AND RIVERS RUNNING HIGH...ADDITIONAL RIVER FLOODING IS ALSO POSSIBLE IN THE RED RIVER VALLEY AFTER THE FLASH FLOOD THREAT ENDS LATER TONIGHT. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ TG
823 WGUS63 KFGF 270427 FFAFGF FLOOD WATCH NATIONAL WEATHER SERVICE GRAND FORKS ND 1127 PM CDT TUE JUL 26 2011 ...HEAVY RAIN THREAT DIMINISHING... .SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE EARLY MORNING HOURS HOWEVER THE THREAT FOR FLOODING RAINS HAS DIMINISHED SO THE FLASH FLOOD WATCH HAS BEEN CANCELLED. MNZ002-003-027-029>031-040-NDZ024-028>030-038-039-049-052-053- 270530- /O.CAN.KFGF.FF.A.0003.000000T0000Z-110727T0600Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ NORMAN-CLAY-WEST BECKER-WILKIN-WEST OTTER TAIL-EAST OTTER TAIL- GRANT-EDDY-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND- INCLUDING THE CITIES OF...HALSTAD...MOORHEAD...DETROIT LAKES... BRECKENRIDGE...FERGUS FALLS...NEW YORK MILLS...ELBOW LAKE... NEW ROCKFORD...COOPERSTOWN...FINLEY...MAYVILLE...VALLEY CITY... FARGO...LISBON...GWINNER...WAHPETON 1127 PM CDT TUE JUL 26 2011 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF MINNESOTA AND NORTH DAKOTA HAS BEEN CANCELLED. SHOWERS AND THUNDERSTORMS WILL CONTINUE INTO THE EARLY MORNING HOURS HOWEVER THE THREAT FOR FLOODING RAINS HAS ENDED. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this flash flood watch went out at Jul 26, 3:35 AM CDT, 21 minutes earlier.
Area forecast discussion, Jul 26, 3:35 AM CDT, 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND FORKS ND
335 AM CDT TUE JUL 26 2011
.SHORT TERM...
THE MAIN CHALLENGE WILL BE SEVERE WEATHER AND HEAVY RAIN THREAT
TODAY AND TONIGHT. MODELS ARE STILL A BIT DIFFERENT WITH REGARDS
TO TIMING/QPF PLACEMENT. THE ECMWF/NAM BLEND MAKES THE MOST SENSE
SO WILL UTILIZE.
FOR TODAY AND TONIGHT...A VERY ACTIVE AFTERNOON AND OVERNIGHT
PERIOD IS EXPECTED. A SHORTWAVE WILL MOVE THROUGH THE
REGION...WITH A FAIRLY STRONG AREA OF LOW PRESSURE FOR LATE JULY
MOVING INTO THE SOUTHERN AREAS ALONG WITH A WARM FRONT THIS
AFTERNOON. MLCAPES IN A NARROW AREA IN SE ND WILL INCREASE TO
AROUND 3000 J/KG...ALONG WITH VERY STRONG LOW LEVEL SHEAR AND
HELICITY. THIS WILL MEAN A THREAT FOR TORNADOES...POTENTIALLY
SIGNIFICANT...IN SE ND THIS AFTERNOON AND EVENING. SPC HAS
INCLUDED THE AREA IN A MODERATE RISK FOR THIS ENHANCED SEVERE
WEATHER THREAT. EXPECT SUPERCELL DEVELOPMENT TO RAPIDLY COMMENCE
THIS AFTERNOON IN CENTRAL ND...AND MOVE INTO OUR REGION BY
EVENING. AN ADDITIONAL SEVERE MCS WITH DAMAGING WINDS MAY ALSO
MOVE OVER THE REGION OVERNIGHT...WITH PWATS TO AROUND 2 INCHES IN
THE SOUTH. WILL ISSUE A FLASH FLOOD WATCH FOR THE SOUTH AND WEST
AS FAR NORTH AS EDDY COUNTY...WHERE FFG VALUES ARE VERY LOW GIVEN
THE HEAVY RAIN HERE LAST FRIDAY NIGHT. WILL MENTION SEVERE WEATHER
WITH HEAVY RAIN IN ALL AREAS OVERNIGHT...AND CAN/T RULE OUT
LOCALIZED FLOODING IF TRAINING OCCURS. THE AREAS WITH THE GREATEST
FLASH FLOOD POTENTIAL SHOULD BE IN THE SOUTH CLOSER TO LLJ AND
THE BEST CHANCE FOR REPEAT THUNDERSTORM DEVELOPMENT. A SEVERE
WEATHER OUTBREAK IS POSSIBLE GIVEN THE HIGH INSTABILITY/SHEAR
PROFILES...AND WE WILL HAVE TO CLOSELY MONITOR ALL MODES OF SEVERE
WEATHER. THE BEST SFC INSTABILITY SEEMS CONFINED TO SE ND INTO
SOUTHERN ND AND WC MN...MAINLY SOUTH OF INTERSTATE 94. THE TORNADO
POTENTIAL WILL BE ENHANCED JUST NORTH OF A WARM FRONT WHERE E/NE
SFC WINDS WILL MAXIMIZE HELICITY AND LOW LEVEL SHEAR ALONG WITH
DEWPOINTS NEAR 70.
FOR WED/THU...EXPECT A DRIER AIRMASS WITH THE THREAT FOR A FEW
STORMS IN THE EAST WED...AND THEN AGAIN THU AFTERNOON IN ALL AREAS.
.LONG TERM [FRIDAY - SATURDAY NIGHT]...
HIGH PRESSURE SHOULD KEEP FRIDAY DRY, BUT THUNDERSTORMS ARE POSSIBLE
WEST OF THE VALLEY FRIDAY NIGHT DUE TO AN APPROACHING COLD FRONT.
THE COLD FRONT COULD THEN CAUSE THUNDERSTORMS ACROSS THE FA SATURDAY
AND SATURDAY NIGHT.
&&
.AVIATION...
SOUTHEAST WINDS WILL INCREASE TODAY AND TONIGHT. THE THREAT FOR
SHOWERS AND THUNDERSTORMS WILL INCREASE LATER THIS AFTERNOON AND
OVERNIGHT WITH THE POTENTIAL FOR SEVERE WEATHER AND GUSTY WINDS
OVER 50KT AT ALL SITES.
&&
.FGF WATCHES/WARNINGS/ADVISORIES...
ND...FLASH FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH LATE
TONIGHT FOR NDZ024-028>030-038-039-049-052-053.
MN...FLASH FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH LATE
TONIGHT FOR MNZ002-003-027-029>031-040.
&&
DK/GROCHOCINSKIHazardous weather outlook, Jul 25, 5:26 AM CDT, 22 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 526 AM CDT MON JUL 25 2011 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-261030- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH-EDDY-NELSON-GRAND FORKS- GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT-RICHLAND- WESTERN WALSH- 526 AM CDT MON JUL 25 2011 ...THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TUESDAY AFTERNOON AND TUESDAY NIGHT... ...HEAVY RAINFALL MAY CAUSE LOCALIZED FLASH FLOODING TUESDAY AFTERNOON AND TUESDAY NIGHT... THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL MOVE INTO EASTERN NORTH DAKOTA LATE TONIGHT INTO TUESDAY MORNING. SEVERE STORMS ARE NOT EXPECTED TONIGHT. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SHOWERS AND THUNDERSTORMS ARE LIKELY FOR ALL OF EASTERN NORTH DAKOTA AND WESTERN MINNESOTA BY TUESDAY AFTERNOON AND TUESDAY NIGHT. SEVERE STORMS ARE ALSO POSSIBLE...ALONG WITH LOCALLY HEAVY RAINFALL. RAINFALL AMOUNTS FROM 1 TO 2 INCHES WITH LOCALIZED HIGHER AMOUNTS MAY CAUSE FLOODING PROBLEMS FOR THE ENTIRE REGION. THE BEST CHANCE FOR SEVERE WEATHER AND HEAVY RAINFALL WOULD OCCUR TUESDAY AFTERNOON THROUGH TUESDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED TUESDAY AFTERNOON AND TUESDAY NIGHT. DK
The office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 26, 12:02 PM CDT | River Flood Watch | FGF | Clay | 22 hr |
| Jul 26, 11:34 AM CDT | River Flood Warning | FGF | Richland | 23 hr |
| Jul 26, 12:02 PM CDT | River Flood Watch | FGF | Cass | 22 hr |
| Jul 26, 12:02 PM CDT | River Flood Watch | FGF | Cass | 22 hr |
Nearby
Flash Flood Watches in North Dakota, 2011Flash Flood Watches in Minnesota, 2011Every flash flood watch in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.